Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Side effects of contraceptive - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Birth Control
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
User :   Hi,I am 27 years old and have been on the oral contraceptive XXXXXXXX since November last year. Initially, there was nothing to worry about. However, lately, epecially for the last few months, I have had severe mood swings, bad enough to be suicidal. On top of that, I have very bad PMS which I am not sure I should have if I am on the pill. Also, all other period associated symptoms like bloating, pain etc. Also, I have almost zero sex drive now...compared to before, when I used to have an unusually high drive...could these be side effects of?
Doctor :   Hi
Doctor :   I am
Doctor :   Let me read your query
User :   Hi Dr
Doctor :   Ok
Doctor :   The symptoms you are facing
Doctor :   are typical side effects of the contraceptive
Doctor :   So, if the problems are continuing
Doctor :   then this is not the mode of contraception that you should follo
Doctor :   'follow
User : it normal to not have these side effects immediately..coz these came on only in the last 3-4 months...and I have been on XXXXXXXX since October 2010
Doctor :   Yes, it does develop progressively
Doctor :   meaning certain symptoms
User :   ok...for example which symptoms?
Doctor :   whereas there are other symptoms which develop immediately
Doctor :   but settle subsequently
Doctor :   the symptoms you are experiencing
Doctor :   like the PMS, decreased drive
User :   ok..all of these develop progressively is it?
Doctor :   are typical with long term usage
User :   from 2006 till 2007/8 I was on Krimson prescribed for PCOD...on that I did not have too many issues except for the decreased drive
Doctor :   Ok
User :   my husband and I are not ready for a baby yet..and not too comfortable with a barrier method of contraception...would it be advisable to try some other contraceptive pill?
Doctor :   There are other pills like minipill
Doctor :   or the progesterone only pill
Doctor :   which you should discuss with your gynecologist
User :   and the depression and feeling suicidal also a side effect of yasmin? Not just during PMS but generally?
Doctor :   Yes, it does cause such mood swings
User :   ok..wat could be the side effects of the minipill? what is the minipill?
Doctor :   I shall explain you
Doctor :   they shall not contain the estrogen component in it
Doctor :   hence there shall be significant reduction in the hormonal fluctuation
Doctor :   and the related effects
User :   ok...but are there other side effects I should be aware of?
Doctor :   weight gain
User :   and would the minipill be as effetive against pregnancy?
Doctor :   and menses does not occur regularly like the normal pills
User :   then? when would they occur?
User :   and what kind of weight gain ...lots or little? just enlargement of breasts, or overall weight gain?
Doctor :   slightly irregular
Doctor :   there shall be little weight gain
Doctor :   which is the common effect of any pill
User :   ok...and which can be countered by regular exercise and diet?
Doctor :   Sure
User :   what about going off the pill when I want to much time should I give my body to come back to normal?
Doctor :   Atleast 6 months
Doctor :   for pills and intrauterine devices both
User :   will the mini pill have symptoms that develop progressively that I will need to watch out for? or mood swings that will develop over time?
Doctor :   it is better than the normal pill
User :   and instead of a pill, is it advisable to go for an IUD instead? or does that have side effects too?
Doctor :   however it is always good to keep a note of any side effects
Doctor :   IUD, if you do not have any gynecological and menstrual problems
Doctor :   then it could be considered
User :   wat kind of gynecological or menstrual problems?
User :   I have heard of the uterus being torn sometimes coz of the IUD...was that in earlier devices or does the risk still exist?
Doctor :   You shall be aware of it if you have any
Doctor :   Do you have any problems as of now?
Doctor :   it is a safe method
Doctor :   not to worry about such complications
User :   wat about PCOS earlier...but much better now....even before I went on , my periods were regular and I had a pregnancy twice that was terminated
User :   but many years ago..till around 2004 I had very irregular periods and was diagnosed with PCOD
Doctor :   Ok
Doctor :   IUD insertion shall be decided after evaluation
Doctor :   by the gynecologist
Doctor :   it is not a contraindication
Doctor :   for past PCOD
User : I am in the middle of my cycle of XXXXXXXX right now....should I complete it, and then with consultation with a gynaec change my contraception method or should I wait and watch for sometime?
Doctor :   It should be completed as per the prescription
Doctor :   Meet your gynecologist and discuss the other options
User :   ok Dr Thank you so much
Doctor :   Thanks for consulting me
Doctor :   Bye for now
Question is related to
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor